Virginia, 2003

Flood in Virginia, November 19 to 20, 2003

November 19 to 20, 2003 · NWS RNK · 1 event in 1 county or zone

Heavy rains on the 18th and 19th caused flooding along the North, Middle and South Forks of the Holston River. There were many roads that were inundated by the flood waters, as well as property damage to many homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rains on the 18th and 19th caused flooding along the North, Middle and South Forks of the Holston River. The North Fork of the Holston at Saltville crested almost five and a half feet above flood stage, which is a record flood.There were many roads that were inundated by the flood waters, as well as property damage to many homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 11:05 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Nov 19, 11:05 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1105 AM EST WED NOV 19 2003

.DISCUSSION...
TROF IS BECOMING NEGATIVELY TILTED AND COLD AIR ALOFT IS HELPRING
FORMATION OF TSRA W OF THE FA. WL KEEP CHC POPS THRU THE AFT
FOLLOWING THE LEAD BAND OF HVY RAIN. WINDS ALONG LEADING EDGE ARE
GUSTING 30-45KTS...WITH STG WINDS STAYING ABV 1500 FT. NO CHANGES TO
MAX TEMPS. CONT ALL WATCHES. ZONE UPDATE OUT SOOON TO REMOVE MORNING
WORDING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR TODAY FOR ZONES NCZ001>006...NCZ018>020.

VA...FLOOD WATCH FOR TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WV...FLOOD WATCH FOR TOODAY NIGHT FOR ZONES VZ042>045.

&&
Hazardous weather outlook, Nov 19, 6:19 AM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191118-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
619 AM EST WED NOV 19 2003

.DAY ONE...
A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS
ON THE SEVERE WEATHER THREAT.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON
THE FLOOD THREAT.

THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT
WWW.ERH.NOAA.GOV/ER/RNK

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Special weather statement, Nov 19, 9:30 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
930 AM EST WED NOV 19 2003

NCZ004>006-VAZ017>020-022>024-032>035-043>047-058-059-191700-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FLOYD VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
940 AM EST WED NOV 19 2003

...HEAVY RAIN WITH STRONG GUSTY WINDS THIS MORNING...
...TORNADO WATCH IN EFFECT OVER THE PIEDMONT THIS MORNING...

AT 930 AM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
VERY HEAVY RAIN...WITH ISOLATED THUNDERSTORMS...MOVING OFF THE BLUE
RIDGE AND ONTO THE PIEDMONT OF VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.  RAINFALL RATES OF UP TO TWO INCHES AN HOUR THIS MORNING
MAY CAUSE FLOODING OF LOW LYING AREAS...POSSIBLY RESULTING IN FLASH
FLOODING.

IN ADDITION...GUSTY WINDS OF 15 TO 25 MPH FROM THE SOUTHEAST WILL
SHIFT TO THE WEST AND GUST TO AS HIGH AS 50 MPH AS THE LINE OF
HEAVIEST RAIN PASSES THROUGH THE AREA. WITH RAIN SOAKED GROUND...
THESE WINDS COULD BE HIGH ENOUGH TO BRING DOWN TREES IN ISOLATED
LOCATIONS...RESULTING IN POWER OUTAGES. ISOLATED TORNADOES ARE ALSO
POSSIBLE WITH SOME OF THE STRONGEST THUNDERSTORMS.

THE LINE OF HEAVIEST RAIN AND STRONGEST WINDS ARE EXPECTED TO MOVE
EAST AT AROUND 30 MPH...REACHING THE COMMUNITIES OF DANVILLE AND
BUENA VISTA BY 1030 AM EST...AND REACHING SOUTH BOSTON AND LYNCHBURG
BETWEEN 1100 AM AND NOON EST.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE
WEATHER.

PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS
OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE
REPORTS
TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4
3 2 4.2 1 5...4 3 2 4.

WERT
Local storm report, Nov 19, 9:54 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1054 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0959 AM    COUNTY WIDE               VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS AND STREAMS OUT OF
                                          BANKS.

0959 AM    BOILING SPRINGS           VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS FLOODING.

0959 AM    CALLAGHAN                 VA   FLOODING
11/19/03   ALLEGHANY                      CREEKS FLOODING.

1012 AM    COUNTY WIDE               WV   FLOODING
11/19/03   GREENBRIER                     CREEKS AND STREAMS OUT OF
                                          BANKS.

1015 AM    COUNTY WIDE               WV   FLOODING
11/19/03   GREENBRIER                     WATER RUNNING ACROSS
                                          ROADS, SEVERAL FLOODED
                                          BASEMENTS.

1020 AM    VALLE CRUCIS              NC   FLOODING
11/19/03   WATAUGA                        WATAUGA RIVER FLOODING
                                          AND COVERING WATAUGA
                                          RIVER ROAD.

1030 AM    COUNTY WIDE               VA   FLOODING
11/19/03   BLAND                          CREEKS OUT OF BANKS
                                          COUNTYWIDE, WORST AREA
                                          UPPER WOLF CREEK AND
                                          ROUTE 614 13 ROADS
                                          COVERED BY WATER, 7 ROADS
                                          IMPASSABLE, SOME ROADS
                                          HAD PAVEMENT DAMAGE.
Local storm report, Nov 19, 10:00 AM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 AM    GRIFFITH CREEK            WV   FLOODING
11/19/03   SUMMERS                        CAR TRAPPED BY FLOODING,
                                          RESCUE ENROUTE. REPORTED
                                          BY THE FIRE DEPARTMENT.
Local storm report, Nov 19, 10:39 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1139 AM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    COUNTY WIDE               VA   FLOODING
11/19/03   WYTHE                          CREEKS AND STREAMS OUT OF
                                          BANKS, 13 ROADS CLOSED.
                                          REPORTED BY VDOT.
Special weather statement, Nov 19, 11:46 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1146 AM EST WED NOV 19 2003

NCZ001>006-018>020-191800-
ALLEGHANY NC-ASHE-CASWELL-ROCKINGHAM-STOKES-SURRY-WATAUGA-WILKES-
YADKIN-
1146 AM EST WED NOV 19 2003

...TORNADO WATCH FOR NORTH CAROLINA CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT
COVERED NORTHWEST NORTH CAROLINA.

A TORNADO WATCH IS STILL IN EFFECT UNTIL 3:00 PM FOR THE FOOTHILLS
AND PIEDMONT OF SOUTHWEST VIRGINIA.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS FOR FLASH FLOODING AND SEVERE
WEATHER.

PLEASE SEND YOUR REPORTS OF FLOODING...INCLUDING CREEKS AND STREAMS
OUT OF THEIR BANKS...FLOODED ROADS OR MUDSLIDES...OR WIND DAMAGE
REPORTS
TO THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4
3 2 4.2 1 5...4 3 2 4.

AMS
Special weather statement, Nov 19, 11:58 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1158 AM EST WED NOV 19 2003

VAZ022>024-032>035-043>047-058-059-191800-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-CHARLOTTE-
FRANKLIN-HALIFAX-HENRY-PATRICK-PITTSYLVANIA-ROANOKE-ROCKBRIDGE-
1158 AM EST WED NOV 19 2003

...TORNADO WATCH FOR SOUTHWEST AND SOUTH CENTRAL VIRGINIA
CANCELLED...

THE NATIONAL WEATHER SERVICE HAS CANCELLED THE TORNADO WATCH THAT
WAS IN EFFECT FOR THE FOOTHILLS AND PIEDMONT OF SOUTHWEST
VIRGINIA INTO SOUTH CENTRAL VIRGINIA.

A LINE OF STRONG SHOWERS WITH ISOLATED STRONG THUNDERSTORMS HAS
MOVED EAST OF THE AREA AND NO LONGER POSES A SEVERE THREAT TO
SOUTHWEST INTO SOUTH CENTRAL VIRGINIA.

WERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Smyth

When
November 19, 12:15 PM EST to November 20, 2:15 AM EST
Where
Smyth forecast zone
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329229.